Florida, 2003Flooding in Florida, March 4 to 9, 2003
March 4 to 9, 2003 · NWS TAE · 6 events in 6 counties and zones
6 flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 4, 3:15 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 4, 3:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 AM EST TUE MAR 4 2003
CURRENTLY: ISENTROPIC RAINS COVER MUCH OF THE CWA. A FLOOD WATCH IS
OUT FOR MOST OF N FL AND PORTIONS OF GA. RAINFALL ESTIMATES PER HOUR
HAVE BEEN LESS THAN A TENTH OF AN INCH...WELL BELOW FLASH FLOOD
GUIDANCE (AROUND 2-3 INCHES AN HOUR...OR 3-4 INCHES FOR 6 HRS). A
SURFACE WARM FRONT IS LIFTING NORTH INTO OUR OUTER WATERS...AS A
WEAK SFC WAVE CONTINUES TO DEVELOP OFF THE LA COAST. UNDER A FAIRLY
LIGHT N TO NE SURFACE FLOW REGIME...MOST STATIONS ARE REPORTING RAIN
WITH TEMPS HOVERING NEAR 50. OVER THE COASTAL WATERS...THE PRESSURE
GRADIENT CONTINUES TO SUPPORT CURRENT SCEC CONDITIONS. OFF SHORE
BUOYS ARE REPORTING SUSTAINED WINDS ABOVE 20 KTS AND SEAS 8 TO 10
FEET.
MODELS/ZFP: SHORT RANGE MODELS ARE SLOWER THIS RUN BUT IN GOOD
AGREEMENT SHOWING AN INITIAL ZONAL UPPER FLOW PATTERN WITH MINOR
DISTURBANCES MOVING THROUGH GRADUALLY AMPLIFYING AS A TROUGH MOVES
INTO THE CENTRAL AND NORTHERN PLAINS WED. AT THE SURFACE...THE WARM
FRONTAL BOUNDARY TO OUR S WILL SLOWLY MOVE NORTH OVER MY COASTAL
WATERS AND CWA...WITH BEST ISENTROPIC LIFT LIKELY LOCATED TO OUR
NORTH AND DIMINISHING OVER OUR AREA THROUGHOUT THE DAY. FROM 00Z
TODAY...WE COULD STILL SEE ANOTHER INCH TO INCH-AND-A-HALF...AND ANY
ADDITIONAL RAIN...ON TOP OF ALREADY SATURATED GROUND...WILL LIKELY
PROLONG SOME OF OUR MINOR RIVER AND LOCALIZED FLOODING PROBLEMS
ACROSS THE AREA. DESPITE THE FACE THAT PRECIP SHOULD BE WINDING DOWN
BY LATE TODAY...WILL SEE LITTLE CLEARING IN THE SOUPY AIR MASS LEFT
BEHIND. A STRONGER COLD FRONT THURSDAY WILL CLEAR THINGS BRIEFLY ON
FRIDAY.
FIRE WX: NO CONCERNS.
MARINE: WINDS WILL BE RELAXING THROUGH THE MORNING. WILL START WITH
SCA AND DIMINISH TO BELOW SCEC WINDS BY AFTERNOON.
EXTENDED: ACTIVE PATTERN WILL CONTINUE...FOLLOWING BRIEF CLEARING
(IMPROVEMENT?) ON FRIDAY...ANOTHER SOUTHERN STREAM SHORTWAVE WILL
PUSH ANOTHER FRONT INTO AND THROUGH OUR AREA DURING THE WEEKEND.
PRELIMINARY NUMBERS...
TLH 68 58 76 58 4133
PFN 66 60 73 62 3243
DHN 64 56 72 61 3245
ABY 64 56 74 61 4244
VLD 65 58 76 61 5233
CTY 72 60 79 60 5222
.TLH...
.AL...NONE.
.GA...NONE.
.FL...FLOOD WATCH MOST OF FLORIDA BIG BEND & EASTERN PANHANDLE.
SCA DESTIN...AAF...SUWANNEE RIVER OUT TO 60NM.
AFDHazardous weather outlook, Mar 4, 6:00 AM EST, 0 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-051100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST TUE MAR 4 2003
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED. OVER THE COASTAL WATERS...A SMALL
CRAFT ADVISORY IS IN EFFECT THIS MORNING DUE TO STRONG WINDS AND
HIGH SEAS. WINDS WILL DECREASE LATER THIS MORNING. AREAS OF RAIN
WILL DEVELOP AND MOVE NORTH INTO THE OUTLOOK AREA TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER THE COASTAL
WATERS...BUT NONE IS EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD...BUT NO HAZARDOUS
WEATHER IS EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
16-AFD
In the hours before
Local storm report, Mar 4, 5:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 AM EST TUE MAR 04 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 AM MARIANNA FL .88 INCH HAIL
03/01/03 JACKSON NICKEL SIZE HAIL JUST
SOUTH OF MARIANNA.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Flood, Taylor
- When
- March 4, 6:00 AM EST to March 9, 6:00 PM EST
- Where
- Taylor forecast zone
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.020, -83.619 (the zone’s center; the record gives no point)
Up to 14 inches of rain fell since the first of the month, which caused widespread flooding of roads, homes and poor drainage areas. Many families were forced to evacuate to motels, while others were isolated by floodwaters. Several water wells and septic tanks were flooded. A local state of emergency was declared. Reported by the Taylor County EMA and Florida EOC.
Flood, Leon
- When
- March 7, 6:00 AM EST to March 9, 6:00 AM EST
- Where
- Leon forecast zone
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.458, -84.278 (the zone’s center; the record gives no point)
Between six and 14 inches of eight inches of rain fell, which flooded many roads, homes and poor drainage areas. Residents along Munson Slough in northern Wakulla County were forced to evacuate as floodwaters seeped into their homes. Widespread flooding forced many families in Taylor County to evacuate to motels, while others were isolated by the rising floodwaters.
Flood, Liberty
- When
- March 7, 6:00 AM EST to March 9, 6:00 AM EST
- Where
- Liberty forecast zone
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
Up to eight inches of rain fell in a 48-hour period, which flooded many roads and poor drainage areas. A few homes suffered minor flood damage along the swollen Apalachicola and Ocklocknee rivers. A local state of emergency was declared. Reported by the Liberty County EMA and Florida EOC.
Flood, Lafayette
- When
- March 7, 6:00 AM EST to March 9, 6:00 PM EST
- Where
- Lafayette forecast zone
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.986, -83.181 (the zone’s center; the record gives no point)
Up to 10 inches of rain fell in a 48-hour period, which flooded many roads and poor drainage areas. Floodwaters seeping into homes in Steinhatchee Springs forced residents to evacuate. The Suwannee River had swelled close to flood stage. A few washouts and sink holes occurred. A local state of emergency was declared. Reported by the Lafayette County EMA and Florida EOC.
Flood, Franklin
- When
- March 7, 6:00 AM EST to March 9, 12:00 PM EST
- Where
- Franklin forecast zone
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.812, -84.800 (the zone’s center; the record gives no point)
Periods of heavy rainfall, which ranged from three to six inches in Leon County to 14 inches in Taylor County, flooded many roads, homes and poor drainage areas. Residents along Munson Slough in northern Wakulla County were forced to evacuate as floodwaters seeped into their homes. Widespread flooding forced many families in Taylor County to evacuate to motels, while others were isolated by the rising floodwaters. Many septic tanks and water wells were damaged. Some residents along the swollen Apalachicola and Ocklockonee rivers in Liberty County experienced minor flooding. Minor to moderate flooding occurred near the Aucilla and Suwannee river basins. Floodwaters seeping into homes in Steinhatchee Springs forced residents to evacuate to higher ground. Local state of emergencies were declared in Leon, Wakulla, Taylor, Liberty and Lafayette counties.
Flood, Wakulla
- When
- March 7, 6:00 AM EST to March 9, 3:00 PM EST
- Where
- Wakulla forecast zone
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.148, -84.376 (the zone’s center; the record gives no point)
Up to eight inches of rain fell in a 48-hour period, which flooded many roads and poor drainage areas. Several residents along Munson Slough east of U.S. Highway 319 and north of Crawfordville were forced to evacuate as floodwaters seeped into their homes. A local state of emergency was declared. Reported by the Wakulla County EMA and Florida EOC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, March 4, 20032 deaths · 8 injured · 23 events
- Heavy Snow in Iowa, March 4 to 5, 2003$20,000 · 20 events
- Winter Storm in Iowa, March 4 to 5, 200320 events
- Heavy Snow in Michigan, March 4 to 5, 200317 events
- Winter Storm in Illinois, March 4 to 5, 200313 events
- Winter Storm in Missouri, March 4 to 5, 200313 events
- Winter Storm in Illinois, March 4 to 5, 200311 events
- Heavy Snow in Michigan, March 4 to 5, 200310 events
- Winter Weather in Iowa, March 4, 20038 events
- Winter Storm in Utah, March 4 to 7, 20038 events
- Winter Storm in Iowa, March 4, 20036 events
- Winter Storm in Missouri, March 4 to 5, 20035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347985, 5347029, 5347531, 5347532, 5347623, 5347984.